Kansas, 2019

Tornado and Flash Flooding in Kansas, May 26, 2019

May 26, 2019 · NWS GLD · 18 events in 7 counties and zones

Thunderstorms in northwest Kansas produced a tornado in Thomas County in addition to several reports of hail, strong winds, and flash flooding from heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms in northwest Kansas produced a tornado in Thomas County in addition to several reports of hail, strong winds, and flash flooding from heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 12:25 PM MST, 2 hours earlier.

Area forecast discussion, May 26, 12:25 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Goodland KS
125 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 125 PM MDT Sun May 26 2019

Tonight...a line or broken line of strong to severe thunderstorms is
expected to exit the forecast area around or shortly after midnight.
Low temperatures range from the mid 40s to low 50s in far eastern
Colorado to around 60 in Norton and Graham counties.

Monday...its possible for a few strong to severe thunderstorms to
develop in the late afternoon to overnight hours across the far east
and northwest zones. The Storm Prediction Center has areas from near
McCook to Hill City east in a slight risk for severe storms.
Southerly winds increase in the afternoon with gusts in the 25 to 35
mph range along and south of the interstate. High temperatures in
the mid 70s to mid 80s. Low temperatures range from the low to mid
40s west, mid 50s east.

Tuesday...general idea is for an upper level low pressure area to
reach southwest Nebraska by the end of the day then into northeast
Nebraska by 12z Wednesday morning. Some wraparound showers and
thunderstorms are possible, mainly across the northwest 1/2 of the
area. Afternoon temperatures will be much cooler with readings
ranging from the low to mid 60s in the west to the upper 70s in
the east. Low temperatures in the low 40s west, low 50s east.

Wednesday...generally dry weather currently expected. High
temperatures in the 60s, low temperatures in the 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 125 PM MDT Sun May 26 2019

Thursday...dry weather currently expected. High temperatures in the
low to mid 70s. Lows in the mid 40s to low 50s.

Friday...some weak disturbances move across the area from the
west/southwest supporting spotty chances for thunderstorms. High
temperatures in the mid 70s to low 80s. Low temperatures in the mid
40s to around 50 west, mid 50s east.

Saturday...little change from Friday with a chance of afternoon
thunderstorms. High temperatures in the mid 70s to low 80s. Lows
in the upper 40s west to mid 50s east.

Sunday...chance of afternoon thunderstorms as weather disturbances
move through from the west. High temperatures in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1115 AM MDT Sun May 26 2019

KGLD, sub vfr cigs expected from taf issuance through 19z or 20z
with winds from the southeast 10-15kts with higher gusts. From
20z-23z vfr conditions expected with winds increasing from the
south gusting near 30kts. From 23z-01z a line of strong to severe
thunderstorms is expected to impact the terminal very low
visibility in moderate to heavy rain, wind gusts in excess of
50kts and possibly some hail. After 02z winds begin the period
from the southeast near 15ks slowly veering to the south around
12kts by 07z then southwest near 10kts by 12z and west under 10kts
around 15z.

KMCK, sub vfr conditions expected from taf issuance through about
05z with winds increasing from the southeast gusting near 30kts.
From 00z-02z a line of strong to severe thunderstorms may impact
the terminal with very low visibility in moderate to heavy rain,
wind gusts in excess of 50kts and possibly some hail. After 06z
vfr conditions are expected with winds gradually veering to the
south then southwest at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 12:35 PM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
135 PM MDT Sun May 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will increase in coverage and
intensity through the remainder of the afternoon and into the mid
evening moving in a northeast to east direction. The primary threats
will be hail to three inches in diameter, wind gusts to 75 mph, a few
tornadoes, and locally heavy rainfall which may cause flash flooding.
The line or broken line of severe storms is expected to exit the area
around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday, isolated thunderstorms will be possible over the
northern and eastern portions of the area. A few of these storms
could become severe with large hail being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Special weather statement, May 26, 1:02 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
202 PM MDT Sun May 26 2019

KSZ041-262015-
Greeley KS-
202 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
215 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Towner, or 15 miles southwest of Tribune, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for west central
Kansas.

LAT...LON 3845 10204 3862 10193 3846 10165 3826 10189
      3826 10205
TIME...MOT...LOC 2001Z 208DEG 47KT 3834 10199

024
Special weather statement, May 26, 1:38 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
338 PM CDT Sun May 26 2019

KSZ014-028-262100-
Thomas KS-Logan KS-
338 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
NORTHWESTERN LOGAN COUNTIES UNTIL 400 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Winona, or 22 miles east of Sharon Springs, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winona.

This includes Interstate 70 in Kansas between mile markers 39 and 42.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Kansas.

LAT...LON 3893 10148 3898 10148 3914 10142 3914 10139
      3922 10139 3939 10133 3928 10101 3889 10126
TIME...MOT...LOC 2038Z 203DEG 49KT 3901 10136

024
Special weather statement, May 26, 1:40 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
340 PM CDT Sun May 26 2019

KSZ028-042-262100-
Wichita KS-Logan KS-
340 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA AND SOUTHWESTERN
LOGAN COUNTIES UNTIL 400 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Leoti, moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leoti.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Kansas.

LAT...LON 3846 10130 3851 10155 3891 10141 3885 10102
TIME...MOT...LOC 2040Z 188DEG 47KT 3857 10138

024
Special weather statement, May 26, 1:43 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
243 PM MDT Sun May 26 2019

COZ092-262100-
Cheyenne County CO-
243 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 300 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Towner, or 19 miles southeast of Cheyenne Wells,
moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arapahoe.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3894 10228 3893 10205 3862 10205 3861 10219
      3862 10229
TIME...MOT...LOC 2043Z 188DEG 47KT 3861 10211

024
Special weather statement, May 26, 1:49 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
249 PM MDT Sun May 26 2019

KSZ027-041-262115-
Wallace KS-Greeley KS-
249 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE AND NORTHEASTERN GREELEY
COUNTIES UNTIL 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Sharon Springs, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs and Wallace.

A Tornado Watch remains in effect until 900 PM MDT for west central
Kansas.

LAT...LON 3860 10160 3863 10196 3913 10190 3912 10148
TIME...MOT...LOC 2049Z 196DEG 38KT 3871 10177

024
Special weather statement, May 26, 2:08 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
408 PM CDT Sun May 26 2019

KSZ028-262130-
Logan KS-
408 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 430 PM
CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell Springs, or 17 miles northwest of Scott State Lake, moving
north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oakley, Monument and Russell Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Kansas.

LAT...LON 3878 10129 3914 10119 3913 10085 3878 10103
TIME...MOT...LOC 2108Z 185DEG 43KT 3888 10113

024

The radar

The Goodland radar (KGLD), 37 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Wallace

When
May 26, 2:25 PM MST
Where
Wallace County, 11.03 mi N of Sharon Spgs
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.039, -101.750

NWS employee reported portions of Highway 27 north of Sharon Springs flooding.

Tornado, Thomas

When
May 26, 3:36 PM CST to 3:41 PM CST
Where
Thomas County, 2.1 mi W of Mingo to 1.65 mi WNW of Mingo
Rating
EF0
Path length
0.96 mi
Path width
100 yd
Property damage
$42,000
Reported by
Trained Spotter
Coordinates
39.275, -101.009

Spotter reported a rain wrapped tornado. Damage survey revealed lots of minor damage, including damaged roofs, a destroyed center irrigation pivot, numerous trees downed, siding on houses damaged, and a small shed destroyed, among other minor damage.

Flash Flood, Thomas

When
May 26, 3:50 PM CST
Where
Thomas County, 0.41 mi WNW of Colby to 1.29 mi SSW of Colby
Cause
Heavy Rain
Reported by
Public
Coordinates
39.401, -101.058

Report via Facebook of water coming into a basement.

Flash Flood, Thomas

When
May 26, 3:53 PM CST
Where
Thomas County, 0.81 mi WNW of Colby to 1.16 mi SSW of Colby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.403, -101.065

Trained spotter reports 4 to 5 inches of water on all main roadways.

Thunderstorm Wind, Thomas

When
May 26, 4:00 PM CST
Where
Thomas County, 0.87 mi SW of Breton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.440, -100.830

Flash Flood, Sheridan

When
May 26, 4:25 PM CST
Where
Sheridan County, 1.13 mi NNW of Selden to 1.44 mi NNW of Selden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.546, -100.575

Dispatch reported Highway 283 in Selden flooded around 425 pm mdt but as of 510 pm mdt the water has receded.

Flash Flood, Decatur

When
May 26, 4:28 PM CST
Where
Decatur County, 0.72 mi W of Oberlin Muni Arpt to 0.95 mi WSW of Oberlin
Cause
Heavy Rain
Reported by
Public
Coordinates
39.829, -100.544

Photo sent via Facebook of water covering roadway, obscuring curbs.

Flash Flood, Logan

When
May 26, 4:30 PM CST
Where
Logan County, 13.63 mi NW of Winona to 9.3 mi NNW of Smoky Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.215, -101.422

Secondary roads flooded across northern portions of Logan County due to heavy rainfall.

Flash Flood, Decatur

When
May 26, 4:54 PM CST
Where
Decatur County, 1.19 mi W of Jennings to 0.34 mi WSW of Jennings
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.683, -100.302

Dispatch reported water over Highway 383 in the town of Jennings.

Flash Flood, Thomas

When
May 26, 5:15 PM CST
Where
Thomas County, 0.66 mi W of Colby to 1.25 mi SSW of Colby
Cause
Heavy Rain
Reported by
Public
Coordinates
39.402, -101.062

Video sent via Facebook of water flowing over grassy area.

Flash Flood, Thomas

When
May 26, 5:25 PM CST
Where
Thomas County, 1.21 mi SSW of Colby to 1.29 mi S of Colby
Cause
Heavy Rain
Reported by
Public
Coordinates
39.383, -101.055

Video sent via Facebook of water flowing through the Villa High Park.

Flash Flood, Sherman

When
May 26, 4:26 PM MST
Where
Sherman County, 0.99 mi SSW of Goodland to 0.94 mi SSW of Goodland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.337, -101.729

Dispatch reported some flooding on Commerce Road near exit 17. Walmart entrance and adjacent side roads are seeing flooding.

Flash Flood, Sherman

When
May 26, 4:28 PM MST
Where
Sherman County, 0.67 mi ENE of Goodland to 0.69 mi ENE of Goodland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.352, -101.708

Dispatch reported water over much of roadway near 7th Street and Caldwell.

Hail, Sherman

When
May 26, 5:25 PM MST
Where
Sherman County, 1.07 mi E of Goodland
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.700

Penny to nickel sized hail.

Hail, Sherman

When
May 26, 5:27 PM MST
Where
Sherman County, 0.69 mi S of Goodland Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
39.360, -101.700

Several stones varying in size from pea to penny size.

Flash Flood, Thomas

When
May 26, 7:30 PM CST
Where
Thomas County, 5.85 mi W of Mingo to 5.36 mi WSW of Mingo
Cause
Heavy Rain
Reported by
Public
Coordinates
39.265, -101.078

Via Facebook public reported flash flooding covering roadways at the intersection of county road J and county road 18.

Hail, Rawlins

When
May 26, 7:34 PM CST
Where
Rawlins County, 0.69 mi N of Mc Donald
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -101.370

Thunderstorm Wind, Rawlins

When
May 26, 7:50 PM CST
Where
Rawlins County, 1.38 mi N of Beardsley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -101.230

Estimated by spotter.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828208, 828224, 828209, 828210, 828225, 828211, 828212, 828213, 828214, 828215, 828216, 828217, 828218, 828220, 828221, 828219, 828222, 828226.